Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 159  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (38 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed3739    
    Printed67    
    Emailed0    
    PDF Downloaded246    
    Comments [Add]    
    Cited by others 6    

Recommend this journal


 


 
LETTERS
Year : 2007  |  Volume : 53  |  Issue : 3  |  Page : 218

Worsening of tardive dyskinesia due to clozapine therapy


1 SHO, Sheffield Care Trust, S5 7JT, United Kingdom
2 Department of Psychiatry, S.V. Medical College, Tirupati, India

Correspondence Address:
J Raguraman
SHO, Sheffield Care Trust, S5 7JT
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.33874

Rights and Permissions




How to cite this article:
Raguraman J, Vijaysagar J. Worsening of tardive dyskinesia due to clozapine therapy. J Postgrad Med 2007;53:218

How to cite this URL:
Raguraman J, Vijaysagar J. Worsening of tardive dyskinesia due to clozapine therapy. J Postgrad Med [serial online] 2007 [cited 2019 Jun 17];53:218. Available from: http://www.jpgmonline.com/text.asp?2007/53/3/218/33874


Sir,

We report an interesting case of worsening of tardive dyskinesia (TD) due to clozapine therapy.

Mr S, a 28-year-old man, presented to us with six years duration of continuous illness characterized by fearfulness, poor sleep, auditory hallucinations, delusion of control and social withdrawal. He carried a diagnosis of paranoid schizophrenia. He also suffered from asthma and was on salbutomol inhaler as and when required. His father was a chronic alcoholic. There was no significant past or family history of psychiatric illness. He was treated with chlorpromazine 600 mg/day and changed over to risperidone three years later as he developed severe postural hypotension. In addition to this, he was also given Sodium Valproate 750 mg/day to control his agitation and aggression.

Since he showed good improvement in his mental state and global functioning, he was maintained on 6 mg of Risperidone. Two years later he began to suffer from TD of upper limbs and oro-facial dyskinesia. His baseline assessment of abnormal involuntary movement scale (AIMS) revealed a score of 12. [1] Risperidone was slowly tapered and stopped over two weeks time. He was started on clozapine as he satisfied the criteria for treatment-resistant schizophrenia and it was also thought that this would help to cure TD.

EEG, ECG, full blood count and LFTs were carried out as a pre-clozapine workup. FBC and ECG were carried out once a week to rule out any potential side-effects like myocarditis, cardiomyopathy and neutropenia.

The dose of clozapine was gradually titrated to 300 mg/day over a period of two months. Patient was followed up once a week and evaluated on AIMS. At the end of four weeks, patient had worsening of TD (AIMS score 24). He showed a total score of +5 in Naranjos algorithm to explain the cause and effect relationship. [2] Clozapine was tapered and stopped. He was commenced on Amisulpiride and increased to 800 mg/day along with semisodium valproate 1500 mg/day in two months time. Further follow-up over a six-month period revealed an improvement of TD (AIMS score 14).

Tardive dyskinesia is an important clinical problem which has been shown to have a causal relationship with the dopamine hypersensitivity in basal ganglia. Atypical antipsychotics have a reduced liability for inducing TD. Passive resolution of TD may be facilitated in some patients by the use of these agents. [3] There are few evidences in literature that clozapine may induce TD. Ertugrul et al raise the possibility that clozapine can induce dyskinesia.[4] In a study of 28 patients with no prior history of TD who were treated with clozapine for one year, two patients were later rated as having mild TD. [5] One of the reasons for worsening of TD in clozapine-treated patients could be due to previous treatment with typical antipsychotic.

It is unclear whether clozapine has a direct worsening effect on TD. Clozapine may induce TD in extremely rare cases, which cannot be excluded. This study involves only a single individual and therefore may not be representative of the general group. In future, this needs further exploration by systematically analyzing a large sample with a control group.

 
 :: References Top

1.Munetz MR, Benjamin S. How to examine patients using the Abnormal Involuntary Movement Scale. Hosp Community Psychiatry 1988;39:1172-7.  Back to cited text no. 1  [PUBMED]  
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2  [PUBMED]  
3.Caroff SN, Mann SC, Campbell EC, Sullivan KA. Movement disorders associated with atypical antipsychotic drugs. J Clin Psychiatry 2002;63:12-9.  Back to cited text no. 3    
4.Ertugrul A, Demir B. Clozapine-induced tardive dyskinesia: A case report. Prog Neuropsychopharmacol Biol Psychiatry 2005;29:633-5.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Kane JM, Woerner MG, Pollack S, Safferman AZ, Lieberman JA. Does Clozapine cause tardive dyskinesia? J Clin Psychiatry 1993;54:327-30.  Back to cited text no. 5  [PUBMED]  



This article has been cited by
1 Clozapine and tardive movement disorders: A review
Nandita Hazari,Natasha Kate,Sandeep Grover
Asian Journal of Psychiatry. 2013;
[Pubmed] | [DOI]
2 tardive dyskinesia: clinical presentation and treatment
van harten, p.n. and tenback, d.e.
international review of neurobiology. 2011; 98: 187-210
[Pubmed]
3 Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia
Praharaj, S.K.
Indian Journal of Pharmacology. 2011; 43(1): 93
[Pubmed]
4 Epidemiology of tardive dyskinesia before and during the era of modern antipsychotic drugs
Tarsy, D., Lungu, C., Baldessarini, R.J.
Handbook of Clinical Neurology. 2011; 100: 601-616
[Pubmed]
5 Indian research: Focus on clozapine
Grover, S., Dutt, A., Avasthi, A.
Indian Journal of Psychiatry. 2010; 52(2): 168-173
[Pubmed]
6 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2008; 17(5): i
[VIEW] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow